February 20, 2006

Zyprexa - the real miracle

Now I'm going to change my tune completely. When I said Xyrem was a miracle drug, I wass taking my doctor's opinion and my sister's and making them my own. But in actuality, my own, as I have stated elsewhere and still stand by, is somewhat different.

Let me explain a bit. Xyrem is indeed a wonder drug in terms of getting me a good night's deep sleep, which god knows I needed, after year's of gliding along in and out of the superficial layers of sleep, dreaming sleep and waking, such that even awake during the day, I was often literally in a dream, and could not always tell the two apart, even when not psychotic. So I sleep well, despite having to wake in the middle of the night to take the second dose.

And sleeping well may have spurred my courage to take bigger risks, like trying new things -- wearing red, hugging people who want hugs, looking at people etc. But these things, while I do them, are not easy for me. I still do not like them. I simply endure them because they are good for me, or liked by other people. I don't care about red, which is in fact growth, but I wear it mostly so that people will think I feel red in mood, cheerful, happy, sanguine etc

In point of fact, my mood is declining slowly and it's hard to tell anyone because they will worry too much that I'm decompensating. And I can't do what I want to do, becuse I don't have the energy or motivation or drive to do it. I don't even much "want to do it." So I don't take a walk because it takes too much to put on my sneakers and coat. I don't drive the car because to get downstairs and out the door takes too much effort and energy...I don't take a shower because the needles of water take too much fortitude to endure any longer, and I can't get up the whatever it takes to endure it for the sake of proving I will take a shower.

Being off Zyprexa my cholesterol has dropped from 274 to 174 and my wgt from 170lbs or more and going up, to a too thin 98lbs, which is good, but I've also dropped ALL my many magazine subscriptions because I no longer have the interest or motivation to read them, and I can't get into any article when I try. I gave away 400 of my precious books, and 100 videos because I figured I would never read them, having gone off Zyprexa and lost all the interest I used to have...

Zyprexa is a troublesome drug, causing obesity in many and predisposing just as many to deadly diabetes and hypercholesteremia as it did me. There should be a solution to these terribe side effects. It is also extremely sedating, which detracts from its value as a miracle drug, except that my doc, as a sleep specialist, is willing to treat the somnolence aggressively, so I never had to worry.

But as I wrote years ago, when I first was taking it and described it as a miracle drug, I would do so still. I recall with a thrill how it brought brilliant color into a drab psychotic world, how I developed interest in the world around me and could finally learn and participate in it. How I felt smart and quick and intellectually bright as a new penny and was fascinated by everything, and was happy and eager to start every day...until the weight gain began to oppress me.

I still enjoyed my mind, I just felt self-conscious and ugly in my body, which caused me great anguish and led to many terrible consequences when the voicees returned and demanded me to hurt myself...But I'd give my eyeteeth to take it again, and solve the side effect problem, just to feel life return again in all its vibrancy and zest...Talk about a problem of ambivalence! I love the drug, and I hate it at the very same time. But it was the best drug I was ever on, except for the side effects. And except for the side effects I'd take it again in a heartbeat. Lilly, do something!

Posted by pamwagg at February 20, 2006 10:11 AM


Thanks for posting this zyprexa information.-Daniel Haszard

Posted by: Daniel Haszard at March 28, 2006 08:11 AM

Dear Pam:
I, too, was on Zyprexa. I went back to work and school and had reduced anxiety. I also gained 80 pounds.
Now I'm back on Risperdal, and toying with different antidepressants.
Risperdal made me gain weight, but not as much as Zyprexa, which is why I am back on Risperdal.
Geodon is not available in Canada. I've heard it doesn't cause weight gain. I'd give anything to try it...

Hang in there, Pam. Talk to people. Don't be afraid to express what you are going through to the appropriate people. It is the only way that you can get the help you need and deserve.

You are an inspiration to so many people, Pam. Set an example of what to do when one needs help -- that is, ask for it.


Posted by: ky perraun at February 22, 2006 04:56 PM

Dear Pam,

As I read your latest entry, I'm thinking ..... Pam is so courageous and strong. I can only imagine how exhausting it is for you at times.

I think of my daughter when I read your blog. How little I understand of my daughter's struggles. I sometimes forget what comes easy for me can be a major operation for my daughter. Thank you for reminding me how strong the human spirit can be.

Warmest regards,

Posted by: Yaya at February 22, 2006 01:01 PM

Dear Pammy,
It appears to me that you have several options. 1. You could plead with Lilly until you are blue in the face concerning their need to correct the side effects that accompany Zyprexa. This might get you a lovely form letter saying that your request is of the greatest importance to them. I fear, however, that is all you will get. 2. You could continue the empty, but slender, facade of life that you have developed, even though you are not really living in the truest sense. 3. You could go for broke, decide what is truly more important to you, your appearance or to actually have a zest for really living, make your choice, and stick to it without looking back and with no regrets. I read somewhere that Kenny Loggins' well known song entitled "This is it" was written for his father who had cancer. In essence, he was telling his father that no one but himself could make him become well again. I guess this applies to you now. "Your back's to the corner." Only you can decide what you want your future to be. Once again, I promise to support you, love you, and respect your decision. You alone, however, must decide what will make you happy.
With encouragement and love, Paula

Posted by: Paula Kirkpatrick at February 21, 2006 12:38 AM

I wish you the best. You are not alone. Viktor Frankl wrote of the defiant power of the human spirit. That is the capacity that we have despite our own weakness to get through and go on because of someone or something worth being here for. Your life and being is so important to others including me. Your uniqueness as a person does not take away from the blessings of twinship.

take care

Kent chastain

Posted by: Kent Chastain at February 20, 2006 12:32 PM

Yes, that is how I feel about risperdal. When I am on my full dose of risperdal, I am a normal (if eccentric) college student. When I am not on risperdal, or am on some other drug, I feel like a belong in an institution.I can't go anywhere, talk to anybody, take classes etc. Now my psychiatrist is letting me be on half my risperdal dose plus Geodon which I believe still isn't working. I feel better from the risperdal though, even though I still weigh 230 (up from 111). I need to start a weight loss program to prove to my psychiatrist that I can be on riperdal indefinitly. Better yet, they need to make risperdal and zyprexa WITHOUT WEIGHT GAIN!! WE MUST DEMAND IT! NOW!Thanks for reading my rant and I hope that things improve for you soon.
Best of luck,

Posted by: Samantha at February 20, 2006 11:57 AM

Post a comment

Please enter this code to enable your comment -
Remember Me?